Arizona, 2009Damaging Wind in Arizona, August 22, 2009
August 22, 2009 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm caused severe wind gusts in Winslow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm caused severe wind gusts in Winslow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:30 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 9:30 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SAT AUG 22 2009
.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BRING A DECENT CHANCE FOR
SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES OVER THE
WEEKEND. BY MONDAY AND FOR MUCH OF NEXT WEEK...SOUTHWEST FLOW ALOFT
WILL RESULT IN SOME DRYING ACROSS THE AREA WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AND GRADUALLY WARMING DAYTIME TEMPERATURES.
&&
.DISCUSSION...
MOISTURE HAS INCREASED OVERNIGHT AS EXPECTED. SATELLITE AND RADAR
IMAGERY THIS MORNING SHOW A BAND OF DEEP LAYERED CLOUDS STRETCHING
FROM ROUGHLY LAS VEGAS NV THROUGH TUCSON. THIS BAND WILL MOVE SLOWLY
NORTHWARD TODAY. TODAY CHANCES FOR PRECIPITATION WERE INCREASE TO
THE 50-65 PERCENT RANGE FOR AREAS WEST OF A LINE FROM TUSAYAN TO
ALPINE. LOCALLY HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM
PAGE TO PAYSON.
PREV DISCUSSION 230 AM... HIGH PRESSURE OVER NEW MEXICO WILL COMBINE
WITH A WEAK CUTOFF LOW OFF THE BAJA CALIFORNIA COAST TO PRODUCE A
MOIST SOUTHERLY FLOW ACROSS NORTHERN ARIZONA THE NEXT COUPLE OF DAYS.
FOR TODAY...EXPECT AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS. A BAND OF MOISTURE...LOCATED OVER SOUTHERN ARIZONA
DURING THE EARLY MORNING HOURS...WILL ADVECT NORTHWARD THROUGH THE
DAY IN ADVANCE OF A SHORT-WAVE DISTURBANCE MOVING NORTHWARD FROM
MEXICO. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE FROM THE
KAIBAB PLATEAU AND MOGOLLON RIM SOUTHWARD. THE CHANCE FOR SHOWERS
WILL REMAIN LOW ACROSS THE NORTHEAST CORNER OF ARIZONA WHERE
MOISTURE VALUES WILL REMAIN ON THE LOW SIDE. FROM THE MOGOLLON RIM
SOUTHWARD EXPECTING GENERAL PRECIPITATION AMOUNTS IN THE 0.10 TO
0.20 RANGE THROUGH THIS EVENING WITH THE HIGHEST AMOUNTS FROM ABOUT
PRESCOTT WESTWARD.
ON SUNDAY...BAJA CALIFORNIA CUTOFF LOW WILL TRANSFORM INTO AN OPEN
WAVE AND HEAD TOWARD ARIZONA. STRENGTHENING SOUTHERLY FLOW WILL
SPREAD MOISTURE ACROSS ALL OF NORTHERN ARIZONA. AS A RESULT...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...MOST NUMEROUS
FROM FLAGSTAFF EASTWARD.
FOR MONDAY AND MUCH OF NEXT WEEK...DRY SOUTHWEST FLOW IN THE MID TO
UPPER LEVELS WILL DO BATTLE WITH A MORE MOIST SOUTHERLY FLOW IN THE
LOWER LEVELS. THE DEVELOPMENT OF SOUTHWEST FLOW WILL CERTAINLY
RESULT IN A DOWNTURN IN THE COVERAGE OF SHOWERS AND STORMS BUT THE
FLOW IS JUST WEAK ENOUGH TO ALLOW MOISTURE TO CONTINUE HEADING
NORTHWARD FROM MEXICO IN THE LOWEST LEVELS. AS A RESULT...WILL
CONTINUE TO CARRY A LOW CHANCE OF PRECIPITATION NEXT WEEK WITH THE
BEST CHANCE ALONG THE ARIZONA/NEW MEXICO BORDER.
MCCOLLUM
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP BY AROUND 18Z ALONG AND SOUTH
OF THE MOGOLLON RIM...WITH WIDELY SCATTERED STORMS NORTH OF THE
MOGOLLON RIM DEVELOPING LATER IN THE AFTERNOON. MVFR CONDITIONS WITH
ISOLATED IFR VISIBILITIES ARE LIKELY WITH THESE STORMS. IN
ADDITION...THE STRONGEST STORMS MAY CONTAIN HAIL AND WIND GUSTS NEAR
30 KT. STORM MOTION WILL BE TOWARD THE N-NW NEAR 20 KT. AREAL
COVERAGE OF STORMS IS EXPECTED TO DECREASE TO ISOLD TO WDLY SCT
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................DL
AVIATION................JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 22, 9:41 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
941 AM MST SAT AUG 22 2009
AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
941 AM MST SAT AUG 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE IS MOVING NORTHWARD INTO NORTHERN ARIZONA THIS
MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY WEST OF A LINE FROM TUSAYAN TO ALPINE. LOCALLY
HEAVY RAIN IS POSSIBLE TODAY WEST OF A LINE FROM PAGE TO PAYSON.
AREAS EAST OF THE LINE FROM TUSAYAN TO ALPINE SHOULD SEE WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY....SOUTHERLY FLOW WILL CONTINUE OVER ARIZONA...AND
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
NORTHERN ARIZONA. THE CHANCES WILL FOR MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Navajo
- When
- August 22, 1:22 PM MST
- Where
- Navajo County, 0.57 mi W of Winslow to 1.09 mi WSW of (Inw)winslow Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.030, -110.710
The Winslow ASOS reported a 50 knot wind gust with a thunderstorm. Police in Winslow reported strong winds from 120 PM MST through at least 138 PM MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 22, 2009$12,000 · 55 kt wind · 6 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193234.